MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
Estimates severity and prognosis of chronic liver disease and cirrhosis.
Child-Pugh Score = Bilirubin + Albumin + INR + Ascites + Encephalopathy
Class A (5–6 points)
Child-Pugh Score estimates prognosis in chronic liver disease and cirrhosis. It is commonly used for mortality prediction, surgical risk assessment, and treatment planning.
Specialty
Internal MedicineCategory
Internal MedicineDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-07
Formula
Keywords
Normal Range
Class A (5–6 points)
| Classification | Range |
|---|---|
Class A | 5–6 points |
Class B | 7–9 points |
Class C | 10–15 points |
Scores the severity and prognosis of chronic liver disease and cirrhosis using bilirubin, albumin, INR, ascites, and hepatic encephalopathy.
Class A (5–6 points) reflects well-compensated liver disease with an estimated 1-year survival of ≈95%. Class B (7–9 points) reflects significant functional compromise (≈80% 1-year survival). Class C (10–15 points) indicates decompensated disease with a poor prognosis (≈45% 1-year survival).
The Child-Pugh score stratifies the severity of cirrhosis, informs surgical and procedural risk assessment, and helps identify patients who need early referral for liver transplantation evaluation.
A 58-year-old man with alcoholic cirrhosis has a bilirubin of 1.5 mg/dL (<2, 1 point), albumin 3.8 g/dL (>3.5, 1 point), INR 1.2 (<1.7, 1 point), mild ascites (2 points), and grade I–II encephalopathy (2 points).
Inputs:
Total score = 7 points, Child-Pugh Class B — significant functional compromise with an estimated 1-year survival of ≈80%.
Class A (5-6 points): well-compensated, about 95% 1-year survival. Class B (7-9 points): significant compromise, about 80% 1-year survival. Class C (10-15 points): decompensated, about 45% 1-year survival.
It evaluates five parameters: bilirubin, albumin, INR, ascites, and hepatic encephalopathy. Each scores 1-3 points. The total classifies cirrhosis severity and estimates prognosis.
No. MELD (and MELD-Na) is the preferred tool for liver transplant allocation in most regions. Child-Pugh remains useful for surgical risk assessment and general prognosis.
Disclaimer: This calculator is intended for educational and clinical decision support purposes only. The Child-Pugh score is one component of a full prognostic assessment and does not replace specialist evaluation.